Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2003, 4:50 PM EDT for Guilford County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 4:50 PM EDT (20:50 UTC)
- Expired
- Apr 26, 2003, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WUUS52 KRAH 262050 SVRRAH NCC081-262115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 449 PM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF MONTICELLO TO LAKE TOWNSEND...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF DANVILLE TO 8 MILES NORTH OF GREENSBORO...MOVING SOUTHEAST AT 25 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MONTICELLO MCLEANSVILLE GIBSONVILLE THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM LIGHTNING. LAT...LON 3624 7968 3623 7954 3601 7955 3622 7992 $$ 23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 26, 2:25 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 225 PM EDT SAT APR 26 2003 WIDESPREAD AFTERNOON CONVECTION WILL END AS STRONG UPPER LOW AND ASSOCIATED COLD FRONT MOVES EAST ACROSS THE AREA. CONVECTION WILL END LATE THIS AFTERNOON OVER THE PIEDMONT AND BY EARLY EVENING OVER THE COASTAL PLAIN. COLD POCKET ALOFT ASSOCIATED WITH UPPER LOW WILL PROVIDE OPPORTUNITY FOR THUNDERSTORMS TO PRODUCT HAIL BEFORE ENDING. QUITE A BIT OF LOW LEVEL MOISTURE BEHIND FRONT SO WILL BE SLOW TO CLEAR. WILL GO MOSTLY CLOUDY WITH SOME FOG FOR TONIGHT. RIDGING BUILDS IN SUNDAY THROUGH MIDWEEK WITH FAIR WEATHER AND SEASONAL TEMPERATURES EXPECTED. RIDGING WEAKENS MID TO LATE WEEK ALLOWING A WEAK FRONT TO APPROACH THE AREA. WILL CONTINUE LOW POP FORECAST FOR WEDNESDAY AND EARLY THURSDAY HOWEVER TIMING OF THIS FRONT AND ITS IMPACT IS A BIT UNCERTAIN AT THIS TIME. RAH...NONE. SWH
Hazardous weather outlook, Apr 26, 4:37 AM EDT, 12 hours 13 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 437 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS. THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON. THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE SANDHILLS. JO
In the hours before
Special weather statement, Apr 26, 1:15 PM EDT, 3 hours 35 minutes before
NCZ011-027-261815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT SAT APR 26 2003 ...STRONG THUNDERSTORM WILL MOVE ACROSS HALIFAX AND NASH COUNTIES THROUGH 215 PM EDT... AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CASTALIA...OR ABOUT 9 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...AVENTON...AND...RED OAK...GLENVIEW. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
Special weather statement, Apr 26, 1:31 PM EDT, 3 hours 19 minutes before
NCZ028-043-261830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 131 PM EDT SAT APR 26 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE AND WILSON COUNTIES THROUGH 230 PM EDT... AT 131 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS EDGECOMBE AND WILSON COUNTIES. THE STORMS ARE MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...KINGSBORO...WHITAKERS...AND LEGGETT. GUSTY WINDS SMALL HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:46 AM EDT | Severe Thunderstorm Warning | RAH | Davidson | 29 min |
| Apr 26, 6:12 AM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| Apr 26, 5:36 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Apr 26, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 33 min |
| Apr 26, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| Apr 26, 6:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 31 min |
| Apr 26, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 29 min |
| Apr 26, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 30 min |
| Apr 26, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.